I'd like to hear from any out there that have had, or are dealing with depression secondary to Accutane use.
My story (brief):
A few years back, I did two trials of Accutane; the second was a year after, because I had some acne coming back. The dose was higher, and I eventually stopped at around 3 months because of some untolerable side effects (extremely dry eyes).
Shortly after stopping the second dose, I started to have extreme mood swings, depression, and became generally un-social. I evetually saw my physician, and a psychologist, and was diagnosed with depression.
I was put on Effexor, 150mg/ daily, and it worked wonders. I mean, it REALLY worked. That was last November, 2004. Currently, I am being weened off the Effexor via a temp dose of Prozac (standard), and will be off anti-depressants by the middle of Oct.
During this time, I had questioned my physician and psychologist about permanent effects of Accutane on mental health, but I couldn't get any answers.
I did find a study on the internet that was done by the ESU neuro science dept regarding PET scans and Accutane use, and had positive findings regarding decreased frontal lobe activity and Accutane use.
What I'd like to hear, though, is from others here.
I have had this drug 3 times (here it is known as Roaccutane, but is the same I think) once age 16, again at 19 and last year at 23. I can honestly say that I felt no worsening of my depression during any of the treatments- in fact I credit it with getting me out of the black hole I was in for all of my teenage years, spent feeling ugly and worthless because of the acne: these self esteem issues are a major contributing factor to my depression. I finished my last course in february, my skin is good now but the psychological effects of having acne for so many years remain. However, my brother, who also suffers with depression and anxiety, did seem to have bad mood swings when he was on Roaccutane, which lessened after stopping it. Again he suffered depression before this and the problem is it is hard to know whether patients get depressed because of the drug or because of the psychological effects of living with severe acne. I would say speak to your doctor about it and see what you can research about the long-term effects, I don't think much is known about this. There are also probably other contributing factors to your depression, as well as the possible effects of the drug.